Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)


Integral homology $ 3$-spheres and the Johnson filtration

Author: Wolfgang Pitsch
Journal: Trans. Amer. Math. Soc. 360 (2008), 2825-2847
MSC (2000): Primary 57M99; Secondary 20F38, 20F12
Published electronically: January 4, 2008
MathSciNet review: 2379777
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The mapping class group of an oriented surface $ \Sigma_{g,1}$ of genus $ g$ with one boundary component has a natural decreasing filtration $ \mathcal{M}_{g,1} \supset \mathcal{M}_{g,1}(1) \supset \mathcal{M}_{g,1}(2) \supset \mathcal{M}_{g,1}(3) \supset \cdots$, where $ \mathcal{M}_{g,1}(k)$ is the kernel of the action of $ \mathcal{M}_{g,1}$ on the $ k^{th}$ nilpotent quotient of $ \pi_1(\Sigma_{g,1})$. Using a tree Lie algebra approximating the graded Lie algebra $ \displaystyle \bigoplus_{k} \mathcal{M}_{g,1}(k)/\mathcal{M}_{g,1}(k+1)$ we prove that any integral homology sphere of dimension $ 3$ has for some $ g$ a Heegaard decomposition of the form $ M = \mathcal{H}_g \coprod_{\iota_g \phi} - \mathcal{H}_g$, where $ \phi \in \mathcal{M}_{g,1}(3)$ and $ \iota_g$ is such that $ \mathcal{H}_g \coprod_{\iota_g} - \mathcal{H}_g= S^3$. This proves a conjecture due to S. Morita and shows that the ``core'' of the Casson invariant is indeed the Casson invariant.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57M99, 20F38, 20F12

Retrieve articles in all journals with MSC (2000): 57M99, 20F38, 20F12

Additional Information

Wolfgang Pitsch
Affiliation: Departament de Matemàtiques, Universitat Autònoma de Barcelona, E-08193 Bellaterra, Spain

PII: S 0002-9947(08)04208-6
Received by editor(s): November 7, 2005
Published electronically: January 4, 2008
Additional Notes: The author was supported by MEC grant MTM2004-06686 and by the program Ramón y Cajal, MEC, Spain
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia